Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 58, NWS Great Falls, MT

July 15, 2012Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 15, 2012, 2:40 PM MDT for Cascade County, Montana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2012, 2:40 PM MDT (20:40 UTC)
Expired
Jul 15, 2012, 3:30 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 4 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 2:57 PM MDTTSTM WND GST 475 Sw Great Falls, MT47 MPH WIND GUST AT THE NWS OFFICE IN GREAT FALLS. BRIEF PERIOD OF HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WUUS55 KTFX 152040
SVRTFX
MTC013-152130-
/O.NEW.KTFX.SV.W.0058.120715T2040Z-120715T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASCADE COUNTY IN CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF GREAT FALLS...

* UNTIL 330 PM MDT

* AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF CASCADE...MOVING EAST AT
  25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BLACK EAGLE AND GREAT FALLS.

WIND GUSTS TO 70 MPH AND BRIEF HEAVY RAIN ARE LIKELY WITH THIS 
STORM. HAIL UP TO PEA-SIZE IS ALSO POSSIBLE. 


LAT...LON 4764 11112 4740 11100 4728 11168 4745 11176
TIME...MOT...LOC 2039Z 251DEG 20KT 4740 11159

$$
2 follow-up statements
957 
WWUS55 KTFX 152106
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 PM MDT SUN JUL 15 2012

MTC013-152130-
/O.CON.KTFX.SV.W.0058.000000T0000Z-120715T2130Z/
CASCADE MT-
306 PM MDT SUN JUL 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHERN CASCADE COUNTY...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED BETWEEN ULM AND THE GREAT FALLS AIRPORT...MOVING EAST 
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREAT FALLS AND BLACK EAGLE BY 320 PM MDT...
  MALMSTROM AFB...6 MILES NORTH OF TRACY...6 MILES NORTH OF SAND
  COULEE AND 7 MILES NORTH OF CENTERVILLE BY 330 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4764 11112 4740 11100 4728 11168 4745 11176
TIME...MOT...LOC 2106Z 251DEG 20KT 4745 11138

$$
782 
WWUS55 KTFX 152122
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 PM MDT SUN JUL 15 2012

MTC013-152131-
/O.EXP.KTFX.SV.W.0058.000000T0000Z-120715T2130Z/
CASCADE MT-
322 PM MDT SUN JUL 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASCADE COUNTY WILL 
BE ALLOWED TO EXPIRE AT 330 PM MDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO 
NEAR 50 MPH WERE STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 4764 11112 4740 11100 4728 11168 4745 11176
TIME...MOT...LOC 2121Z 251DEG 20KT 4748 11126

$$

WARANAUSKAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 11:40 AM MDT, 3 hours earlier.

Area forecast discussion, Jul 15, 11:40 AM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 AM MDT SUN JUL 15 2012

UPDATED AVIATION SECTION

.UPDATE...
A WEATHER DISTURBANCE ALOFT AND THE ASSOCIATED MAIN SHOWER
ACTIVITY HAS MOVED INTO SOUTHERN SASKATCHEWAN SO HAVE LOWERED THE
CHANCES OF RAIN OVER NORTH CENTRAL MONTANA BACK INTO THE SCATTERED
CATEGORY. ADDED A CHANCE OF SHOWERS TO THE NORTHWEST PLAINS WHERE
RADAR WAS INDICATING A FEW SHOWERS. OVER SOUTHWEST MONTANA DRIER
AIR HAS MOVED INTO THAT AREA TEMPORARILY SO HAVE LOWERED THE
THREAT OF PRECIPITATION SLIGHTLY AND WENT WITH PARTLY CLOUDY SKIES
FOR THE REST OF THIS MORNING. IT ALSO LOOKS LIKE THE ONLY THREAT
FOR THUNDERSTORMS THE REST OF THIS MORNING IS NEAR AND WEST OF A
HELENA TO DILLON LINE SO HAVE ADJUSTED THE FORECAST TO REFLECT
THAT. BLANK

&&

.AVIATION...
UPDATED 1740Z.
ANOTHER DISTURBANCE WILL PASS TROUGH THE REGION TODAY BRINGING A
BAND OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.
MAINLY VFR CONDITIONS ARE EXPECTED...HOWEVER...MVFR OR POSSIBLY IFR
CONDITIONS COULD OCCUR IN THE HEAVIER THUNDERSTORMS DUE WITH REDUCED
VISIBILITY AND CEILINGS. DID NOT INCLUDE A TEMPO GROUP FOR KHVR AND
KBZN WITH MARGINAL INSTABILITY LIMITING COVERAGE OF
SHOWERS/THUNDERSTORMS IN THOSE AREAS. SOME CONCERN THAT FOG MAY
REDEVELOP AT KCTB TONIGHT WITH THE COMBINATION OF CLEARING SKIES AND
RESIDUAL MOISTURE AT THE SURFACE. WINDS LOOK LIKE THEY SHOULD REMAIN
STRONG ENOUGH TO PREVENT WIDESPREAD FOG...HOWEVER THIS WILL NEED TO
BE MONITORED. LANGLIEB

&&

.PREV DISCUSSION...
/ISSUED 537 AM MDT SUN JUL 15 2012/

TODAY THROUGH TUESDAY...THE THUNDERSTORMS THAT BROUGHT RAINFALL
IN EXCESS OF ONE INCH TO THE GREAT FALLS AREA SHORTLY AFTER
MIDNIGHT HAVE MOVED NORTHEAST OF THE AREA. THEY ARE CURRENTLY
APPROACHING THE HAVRE AREA...BUT THEY HAVE SIGNIFICANTLY WEAKENED
AND AM GENERALLY EXPECTING LESS THAN A HALF INCH FROM THEM THERE.
OTHERWISE...A MOIST SOUTHWESTERLY FLOW ALOFT WILL GENERALLY
CONTINUE UNSETTLED WEATHER ACROSS THE AREA THROUGH TUESDAY. THE
UPPER LEVEL LOW PRESSURE AREA OVER THE PACIFIC NORTHWEST HAS
WEAKENED AND OPENED UP INTO A SHORTWAVE TROUGH THAT WILL MOVE
NORTHEAST THROUGH THE TFX CWA THIS AFTERNOON/EVENING FOR ANOTHER
ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS. AM AGAIN EXPECTING
BRIEF HEAVY RAINFALL TO BE THE MAIN THREAT...BUT GUSTY WINDS AND
SMALL HAIL WILL BE POSSIBLE. THE CHANCE FOR SHOWERS/THUNDERSTORMS
WILL DECREASE OVERNIGHT AND INTO MONDAY MORNING AS A WEAK UPPER
LEVEL RIDGE OF HIGH PRESSURE MOVES INTO THE AREA BETWEEN SYSTEMS.
THE NEXT LOW PRESSURE SYSTEM WILL BE SIMILAR TO THE PREVIOUS
ONE...AS IT WILL SETTLE INTO THE PACIFIC NORTHWEST TONIGHT AND
EJECT DISTURBANCES INTO THE AREA IN A MORE SOUTHERLY FLOW ALOFT.
THIS WILL KEEP AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE AREA...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. WIND
SHEAR AND INSTABILITY DURING THESE TIMES DO NOT APPEAR CONDUCIVE
FOR SEVERE WEATHER AT THIS TIME. TEMPERATURES WILL REMAIN NEAR
SEASONAL AVERAGES THROUGH MONDAY WITH THE PASSAGE OF THE INITIAL
SHORTWAVE TROUGH...BUT THE MORE SOUTHERLY FLOW ALOFT WILL ALLOW
TEMPERATURES TO WARM A FEW DEGREES ON TUESDAY.  COULSTON

TUESDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL HIGH PRESSURE
RIDGE WILL BE OVER THE DAKOTAS TUESDAY NIGHT WHILE...TO THE
WEST...A LOW PRESSURE TROF WILL BE OVER THE WEST COAST. THIS WILL
PUT THE ZONES UNDERNEATH MOIST...UNSETTLED SOUTHWEST FLOW ALOFT.
THE LOW PRESSURE TROF WILL MOVE OVER THE PACIFIC NORTHWEST
WEDNESDAY. THIS TROF WILL BROADEN AND REMAIN OVER THE PACIFIC
NORTHWEST WHILE SEVERAL SHORTWAVES ROTATE THROUGH THE SOUTHWEST
FLOW ALOFT. ONE OF THESE SHORTWAVES WILL MOVE ACROSS THE NORTHERN
ROCKIES LATE WEDNESDAY NIGHT WITH DRIER CONDITIONS MOVING IN
BEHIND THE SHORTWAVE. ANOTHER SHORTWAVE WILL MOVE THROUGH THE
PACIFIC NORTHWEST THURSDAY NIGHT AND CROSS THE ROCKIES FRIDAY. A
COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL BRING SCATTERED
THUNDERSTORMS WITH ITS PASSAGE...BREEZY WEST WINDS...AND SLIGHTLY
COOLER TEMPS WILL FOLLOW. WEAK HIGH PRESSURE WILL BUILD FRIDAY
NIGHT AND SATURDAY. THE AIRMASS WILL ONCE AGAIN BECOME QUITE DRY
AND TEMPS WILL TREND UPWARDS. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  56  81  57 /  30  20  20  20
CTB  76  53  72  52 /  40  30  20  20
HLN  81  57  85  58 /  30  20  30  30
BZN  82  51  85  53 /  30  30  40  40
WEY  73  43  75  44 /  40  30  40  40
DLN  78  51  82  52 /  30  20  40  40
HVR  84  59  80  56 /  40  40  20  20
LWT  81  55  81  56 /  30  40  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM...LOSS
AVIATION...LANGLIEB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 15, 5:08 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 AM MDT SUN JUL 15 2012

MTZ008>015-044>055-161200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
508 AM MDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 15, 12:14 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1214 PM MDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     LIGHTNING        3 WNW WISE RIVER        45.80N 113.01W
07/15/2012                   BEAVERHEAD         MT   TRAINED SPOTTER

            THUNDERSTORM WITH A LOT OF LIGHTNING....HEAVY
            RAIN...GUST TO 10 MPH. RAIN AMOUNTS UNKNOWN. STORM
            MOVING TO NE.

&&

LOSS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:24 PM MDTAreal Flood AdvisoryTFXJefferson6 hr
Jul 14, 9:32 PM MDTSpecial Weather StatementTFXTeton43 min
Jul 15, 1:22 AM MDTAreal Flood AdvisoryTFXCascade5 hr
Jul 15, 2:59 PM MDTAreal Flood AdvisoryTFXPondera, Toole5 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.